Pneumatosis cystoides intestinalis with abdominal free air in a 2-year-old girl after allogeneic bone marrow transplantation.
Takanashi M. Hibi S. Todo S. Sawada T. Tsunamoto K. Imashuku S.
Department of Pediatrics, Kyoto Prefectural University of Medicine, Japan.
A 2-year-old girl with acute lymphoblastic leukemia (ALL) showing a t(4;11)(q21;q23) karyotype underwent allogeneic bone marrow transplantation (BMT) with the conditioning regimen of L-PAM (70 mg/m2/d for 3 days), busulfan (140 mg/m2/d for 2 days), and total body irradiation (12 Gy). On day 57, the patient developed pneumatosis cystoides intestinalis (PCI) when she received cyclosporin A and corticosteroids for graft-versus-host disease (GVHD). Because of the presence of massive abdominal free air and the suspicion of peritonitis, she underwent surgical intervention, which, however, revealed neither intestinal perforation nor peritoneal infection. She recovered from PCI in 10 days with nasogastric suction, fasting, and systemic broad-spectrum antibiotics. PCI with massive abdominal free air after BMT should be manageable by conservative therapy alone.
Veno-occlusive disease-like hepatotoxicity in two children receiving chemotherapy for Wilms tumor and clear cell sarcoma of kidney.
Hazar V. Kutluk T. Akyuz C. Varan A. Yaris N. Buyukpamukcu M.
Department of Pediatric Oncology, Faculty of Medicine, Akdeniz University, Antalya, Turkey.
We report two pediatric cases who developed veno-occlusive disease-like hepatotoxicity while receiving chemotherapy for Wilms' tumor and clear cell sarcoma of kidney. The chemotherapeutics, including vincristine, actinomycin D, and epirubicin in case 1 and vincristine and actinomycin D in case 2, were given before the hepatotoxicity developed. Other possible causes of hepatotoxicity were excluded. Recovery was observed with supportive therapy after 2 and 1 weeks, respectively. After recovery, the children tolerated continued chemotherapy without any decrease in the doses of drugs. We conclude that vincristine and actinomycin D were the cause of this rare from of hepatotoxicity and that chemotherapy for the underlying malignant disease could be given safely after clinical recovery.
Blue rubber bleb nevus syndrome: a cause for recurrent episodic severe anemia.
Goraya JS. Marwaha RK. Vatve M. Trehan A.
Department of Pediatrics, Postgraduate Institute of Medical Education and Research, Chandigarh, India.
A 7-year-old boy had several episodes of severe anemia, requiring hospitalizations and blood transfusions. Skin hemangiomas characteristic of blue rubber bleb nevus syndrome were present since infancy, but were not recognized as being indicative of simultaneous existence of bowel hemangiomas, resulting in a delay of several years before an accurate diagnosis could be made.